Rheumatoid Arthritis and Hearing Loss
“I was told I lost my hearing because of my rheumatoid arthritis. Is that possible?” Betty asked. “Possible, but not as probable as one may think.” I replied.
What Betty is talking about is known as autoimmune inner ear disease (AIED) or immune-mediated sensorineural hearing loss. This occurs as a relative of sensorineural hearing loss (SNHL) and vestibular symptoms.
Let’s begin with defining what SNHL, vestibular disorders and rheumatoid arthritis are. Hearing loss is usually placed in one of three categories, dependent upon the part of the auditory system effected.
Rheumatoid arthritis (RA) is an autoimmune disorder which effects the joints.
Autoimmune inner ear disease (AIED) is the name describing a variety of disorders in which the inner ear is the only area of attack by the immune system. It differs from a vestibular disorder because medial intervention or treatments can be successful in stopping the disease progression or in a few incidences reverse the damage. This occurs when treated early and aggressively. Early meaning days to weeks, not months to years.
There is no test that is 100% on AIED. It is often associated with hearing loss but can and often does attack the vestibular system. Diagnosing AIED can be very difficult because it is similar, symptom-wise, to other hearing loss and balance system disorders. Your physician must have training and experience in these disorders. There are often gaps in the symptoms. If the vestibular system is effected on a body-wide problem, incorrect diagnosis(s) may be made or suspected. Hearing loss is not a common feature of rheumatoid arthritis (RA) and therefore most arthritis specialists are unfamiliar with AIED. On the other hand, there are patients who have conditions that increase incidence of RA who can also develop hearing loss, tinnitus (ringing in the ears) and ear pain related to inflammation in the nasal cavity.
The medications taken by RA patients such as NSAIDS (non-steroidal anti-inflammatory drugs) can develop tinnitus and decreased hearing. Often patients are taking Advil, Motrin or Tylenol to ease the pain which can increase the chance of tinnitus and hearing loss. Women more so than their male counterparts, are at higher risk for hearing loss and tinnitus because of these pain relievers. This may be due to a reduced blood flow to the cochlea. There are other medications which may be contributing factors. The sooner hearing loss is discovered and treated the better.
Audiologists assist physicians in determining the type of hearing loss and vestibular disorders. The profession is not synonymous with sales of hearing aids. We are focused on restoring balance and hearing thus improving the ability to communicate, which is necessary to socialization, connecting with others and overall health.
Schedule my Appointment
Or - Call us at
(605) 996-0281 or
Patricia Larson Shields, AuD FAAA MA CCC-SP/L is a doctor of audiology with her degree from The School of Audiology of the Pennsylvania College of Optometry in February, 2003. She has been in business in Mitchell, SD since September, 1991.